Georgia, 2013Strong Wind in Georgia, February 26, 2013
February 26, 2013 · NWS FFC · 1 event in 1 county or zone
Early on the 26th, an area of low pressure was located in the MidSouth, with a cold front stretching south across eastern Mississippi and a warm front stretching southeast toward the Georgia/Florida border. The warm front lifted north through the day as the cold front pushed east.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Early on the 26th, an area of low pressure was located in the MidSouth, with a cold front stretching south across eastern Mississippi and a warm front stretching southeast toward the Georgia/Florida border. The warm front lifted north through the day as the cold front pushed east. Another round of significant heavy rainfall occurred during the morning hours, and the rain-cooled air behind the rainfall led to the development of a wake low across eastern Alabama. As this low moved across Georgia, winds increased enough to bring down isolated trees, especially since the soils were saturated as a result of the recent rains. One tree fell on a car, killing the occupant.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Feb 26, 4:07 AM EST, 2 hours 13 minutes earlier.
Area forecast discussion, Feb 26, 4:07 AM EST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
407 AM EST TUE FEB 26 2013
.SHORT TERM /TODAY THROUGH WEDNESDAY/...
WARM FRONT CURRENTLY SITUATED ACROSS THE GA/FL BORDER. LOW PRESSURE
IS LOCATED ACROSS E AR/E TN THIS MORNING WITH A COLD FRONT
STRETCHING SOUTH ACROSS EASTERN MS. REGIONAL RADAR LOOP SHOWS
WIDESPREAD SHOWERS ACROSS NORTHERN AND CENTRAL GA THIS
MORNING...WITH THUNDERSTORMS MAINLY CONFINED TO THE COAST OF THE
FLORIDA PANHANDLE.
THE WARM FRONT IS EXPECTED TO LIFT SLOWLY NORTH THIS MORNING AS THE
COLD FRONT MOVES EAST. THE SOUTHERN CWA HAS THE BEST CHANCES OF
GETTING INTO THE WARM SECTOR AROUND SUNRISE...AND CONVECTION
BECOMING SURFACE BASED. UNTIL THEN...ANY THUNDER SHOULD BE ELEVATED.
STRONG WINDS ALOFT WOULD MIX DOWN IN ANY THUNDERSTORMS...SO DAMAGING
WIND GUSTS WOULD BE LIKELY WITHIN ANY SEVERE THUNDERSTORM THAT
DEVELOPS LATER THIS MORNING. ISOLD SEVERE THUNDERSTORMS ARE POSSIBLE
MAINLY ALONG AND SOUTH OF A COLUMBUS TO LOUISVILLE LINE BEFORE
NOON.
AS LOW PRESSURE MOVES EAST INTO THE LOWER/MID MISSISSIPPI
VALLEY...THE PRESSURE GRADIENT CONTINUES TO TIGHTEN. EASTERLY FLOW
HAS STRENGTHENED ACROSS NW GA THIS MORNING AND HAVE RAISED A WIND
ADVISORY FOR THIS AREA. WINDS WILL BECOME STRONGER ACROSS MUCH THE
REMAINDER OF NORTHERN AND CENTRAL GA LATER TODAY AS WINDS SWITCH
AROUND TO THE S AND MIXING OCCURS. NE GA MAY REMAIN FIRMLY
ENTRENCHED WITHIN THE WEDGE...WHICH SHOULD LIMIT MIXING. SO HAVE
OPTED NOT TO ISSUE A WIND ADVISORY FOR THIS REGION. HOWEVER...IF THE
WARM FRONT DOES PUSH FURTHER NORTH THAN EXPECTED...THE WIND ADVISORY
MAY NEED TO BE EXPANDED INTO NE GA. REGARDLESS...SOILS ARE VERY
SATURATED AND IT WON'T TAKE VERY STRONG WIND GUSTS TO DOWN TREES AND
SOME POWERLINES.
IN THE PAST 36 HOURS...BETWEEN ONE AND TWO INCHES OF RAIN HAS FALLEN
ACROSS THE SOUTHERN CWA. ACROSS THE CENTRAL CWA...AROUND AN INCH HAS
FALLEN AND ACROSS THE NORTH UP TO ONE THIRD OF AN INCH HAS FALLEN.
ANOTHER INCH TO INCH AND A HALF OF RAINFALL CAN BE EXPECTED ACROSS
THE SOUTHERN CWFA THROUGH THE MORNING HOURS. LOCALLY HIGHER AMOUNTS
WILL BE POSSIBLE...ESPECIALLY IN AREAS WHERE STORMS REPEATEDLY MOVE
OR THUNDERSTORMS DEVELOP. RAINFALL WILL RAPIDLY DIMINISH FROM WEST
TO EAST AFTER NOON. NO CHANGES TO THE FLOOD WATCH ANTICIPATED THIS
MORNING. AREAL FLOOD WARNINGS ALSO REMAIN IN EFFECT FOR PORTIONS OF
CENTRAL GA THROUGH THIS AFTERNOON.
THE COLD FRONT SHOULD PUSH THROUGH MUCH OF THE CWA BY MIDDAY...WITH
PRECIP DIMINISHING. SOME LIGHT PRECIP IS POSSIBLE ACROSS NORTHERN GA
OVERNIGHT IN THE UPSLOPE AREAS. NAM SOUNDINGS SHOW TEMP PROFILES
ABOVE FREEZING AT THIS TIME...SO THE PTYPE SHOULD REMAIN ALL RAIN.
HIGH PRESSURE WILL BUILD IN FROM THE WEST LATER TONIGHT INTO
WEDNESDAY.
NLISTEMAA
.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
NO SIGNIFICANT CHANGES MADE TO THE EXTENDED FORECAST TRENDS. MEDIUM
RANGE MODELS CONTINUE TO KEEP THE REGION UNDER A PERSISTENT UPPER
TROUGH THROUGH THE WEEKEND WITH A TIGHT SURFACE GRADIENT AND STOUT
LOW-LEVEL CAA. GFS FLIRTS WITH VERY LOW QPF IN THE FAR NORTH EACH DAY
THROUGH FRIDAY BEFORE BRINGING IN SLIGHTLY BETTER PRECIPITATION
CHANCES AND SLIGHTLY HIGHER QPF VALUES SATURDAY AS A SMALL BUT POTENT
SHORT WAVE SWEEPS THROUGH THE BROAD UPPER TROUGH. ECMWF KEEPS ANY
MEASURABLE QPF AMOUNTS GENERALLY NORTH OF THE STATE UNTIL THE SYSTEM
SWEEPS THROUGH SATURDAY. IN THE MEANTIME TEMPERATURES WILL CONTINUE
BELOW NORMAL WITH AT LEAST MIXED PRECIPITATION POSSIBLE IN THE FAR
NORTH WHERE ANY PRECIPITATION MANAGES TO MATERIALIZE. I HAVE CONFINED
POPS TO SLIGHT CHANCE ACROSS THE MOUNTAIN COUNTIES UNTIL SATURDAY...
WHEN I BUMP UP TO CHANCE POPS ACROSS THE FAR NORTH WITH SLIGHT CHANCE
AS FAR SOUTH AS THE ATLANTA METRO AND ATHENS. BOTH THE GFS AND ECMWF
STILL KEEP QPF AMOUNTS GENERALLY BELOW 1/10TH OF AN INCH PER 12 HOUR
PERIOD ON SATURDAY SO THIS CONTINUES TO BE A LOW QPF/LOW CONFIDENCE
FORECAST RIGHT NOW...ALTHOUGH CONFIDENCE IS INCREASING FOR THE
SATURDAY CHANCES. AFTER THE SHORT WAVE PASSES LATE SATURDAY...MODELS
ARE SHOWING THE LARGE UPPER TROUGH FINALLY SHIFTING EAST AS WELL.
THIS WOULD INDICATE A MAINLY DRY AND WARMING START TO NEXT WEEK.
20
&&
AVIATION...
06Z UPDATE...
WARM FRONT CURRENTLY NEAR THE GA/FL BORDER. THIS BOUNDARY WILL
MOVE NORTH OVERNIGHT AS LOW PRESSURE MOVES INTO THE MID
MISSISSIPPI RIVER VALLEY DRAGGING A COLD FRONT THROUGH THE SE
STATES. WIDSPREAD SHRA WILL CONTINUE UNTIL THE COLD FRONT MOVES
THROUGH DURING THE LATE MORNING/EARLY AFTERNOON. A FEW BREAKS IN
THE CLOUDS ARE POSSIBLE LATE THIS AFTERNOON...BUT STRATUS SHOULD
FILL IN ON THE NW FLOW OVERNIGHT.
//ATL CONFIDENCE...06Z UPDATE...
HIGH CONFIDENCE ON WINDS AND VSBYS. MEDIUM CONFIDENCE ON CONVECTION
TIMING AND CIGS.
NLISTEMAA
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 57 37 61 35 / 100 10 5 5
ATLANTA 59 36 58 36 / 100 10 5 5
BLAIRSVILLE 48 34 50 33 / 100 20 10 20
CARTERSVILLE 59 35 57 35 / 100 10 5 10
COLUMBUS 67 40 63 39 / 100 5 5 5
GAINESVILLE 53 36 56 36 / 100 10 5 10
MACON 69 39 64 37 / 100 0 5 5
ROME 58 35 57 35 / 100 10 10 10
PEACHTREE CITY 63 34 60 36 / 100 10 5 5
VIDALIA 73 46 67 40 / 100 0 5 5
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 8 AM THIS MORNING TO 7 PM EST THIS EVENING
FOR THE FOLLOWING ZONES: BALDWIN...BIBB...BLECKLEY...BUTTS...
CHATTAHOOCHEE...CLAYTON...COWETA...CRAWFORD...CRISP...DEKALB...
DODGE...DOOLY...EMANUEL...FAYETTE...FORSYTH...GLASCOCK...
GREENE...GWINNETT...HANCOCK...HARRIS...HEARD...HENRY...HOUSTON...
JASPER...JEFFERSON...JOHNSON...JONES...LAMAR...LAURENS...MACON...
MARION...MERIWETHER...MONROE...MONTGOMERY...MORGAN...MUSCOGEE...
NEWTON...NORTH FULTON...PEACH...PIKE...PULASKI...PUTNAM...
ROCKDALE...SCHLEY...SOUTH FULTON...SPALDING...STEWART...SUMTER...
TALBOT...TALIAFERRO...TAYLOR...TELFAIR...TOOMBS...TREUTLEN...
TROUP...TWIGGS...UPSON...WALTON...WARREN...WASHINGTON...
WEBSTER...WHEELER...WILCOX...WILKES...WILKINSON.
FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING ZONES:
BALDWIN...BIBB...BLECKLEY...CHATTAHOOCHEE...CRAWFORD...CRISP...
DODGE...DOOLY...EMANUEL...GLASCOCK...HANCOCK...HARRIS...
HOUSTON...JASPER...JEFFERSON...JOHNSON...JONES...LAMAR...
LAURENS...MACON...MARION...MONROE...MONTGOMERY...MUSCOGEE...
PEACH...PIKE...PULASKI...PUTNAM...SCHLEY...STEWART...SUMTER...
TALBOT...TAYLOR...TELFAIR...TOOMBS...TREUTLEN...TWIGGS...UPSON...
WARREN...WASHINGTON...WEBSTER...WHEELER...WILCOX...WILKINSON.
WIND ADVISORY UNTIL 7 PM EST THIS EVENING FOR THE FOLLOWING
ZONES: BARTOW...CARROLL...CATOOSA...CHATTOOGA...CHEROKEE...
COBB...DADE...DOUGLAS...FANNIN...FLOYD...GILMER...GORDON...
HARALSON...MURRAY...PAULDING...PICKENS...POLK...WALKER...
WHITFIELD.
&&
SHORT TERM...NLISTEMAA
LONG TERM....20
AVIATION...NLISTEMAA
Hazardous weather outlook, Feb 26, 4:00 AM EST, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
400 AM EST TUE FEB 26 2013
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-271100-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
400 AM EST TUE FEB 26 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...TODAY AND TONIGHT...
WEATHER HAZARDS EXPECTED...
STRONG...GUSTY WINDS MUCH OF NORTH AND CENTRAL GEORGIA TODAY.
MINOR FLOODING CONTINUES AT A FEW LOCATIONS ACROSS CENTRAL GEORGIA
AND RIVERS CONTINUE TO RISE AT SEVERAL LOCATIONS AS A RESULT OF THE
RECENT HEAVY RAINFALL. MODERATE TO LOCALLY HEAVY RAINFALL WILL
CONTINUE THIS MORNING...PRODUCING ADDITIONAL FLOODING.
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS AREAS SOUTH OF
COLUMBUS TO LOUISVILLE LINE THIS MORNING.
DISCUSSION...
ANOTHER ROUND OF MODERATE TO HEAVY RAIN IS MOVING ACROSS NORTH AND
CENTRAL GEORGIA WHICH WILL LIKELY LEAD TO ADDITIONAL FLOODING ACROSS
PORTIONS OF CENTRAL GEORGIA. SEE THE LATEST FLOOD WATCH /FFAFFC/ FOR
ADDITIONAL INFORMATION.
STRONG...GUSTY WINDS WILL CONTINUE ACROSS THE NORTHWEST THIS
MORNING AND EXPAND TO MUCH OF NORTHERN AND CENTRAL GEORGIA LATER
THIS MORNING AND AFTERNOON.
A STRONG WARM FRONT WILL LIFT NORTH ACROSS SOUTH CENTRAL GEORGIA
THIS MORNING...INSTABILITY AND LOW LEVEL SHEAR MAY BE SUFFICIENT FOR
ISOLATED SEVERE STORMS. SEVERE THUNDERSTORMS THAT DEVELOP WILL
HAVE THE POTENTIAL TO PRODUCE DAMAGING WIND GUSTS...FREQUENT
LIGHTNING AND ISOLATED BRIEF TORNADOES.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
DISCUSSION...
WATER LEVELS WILL CONTINUE TO RISE FROM THE PREVIOUS HEAVY RAIN
AND ADDITIONAL STREAM AND RIVER FLOODING IS POSSIBLE THROUGH THE
WEEK.
LIGHT SNOW SHOWERS OR FLURRIES MAY BE POSSIBLE OVER FAR
NORTH GEORGIA THURSDAY THROUGH SATURDAY...ESPECIALLY IN HIGHER
ELEVATIONS. AT THIS TIME...NO SIGNIFICANT ACCUMULATIONS ARE
EXPECTED BUT WILL CONTINUE TO BE MONITORED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED TO
SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.
In the hours before
Special weather statement, Feb 26, 1:46 AM EST, 4 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
146 AM EST TUE FEB 26 2013
GAZ001>005-011-012-019-020-260830-
146 AM EST TUE FEB 26 2013
...SIGNIFICANT WEATHER ADVISORY FOR 45 MPH WINDS IN WHITFIELD...
WALKER...MURRAY...BARTOW...CATOOSA...CHATTOOGA...DADE...FLOYD AND
GORDON COUNTIES UNTIL 330 AM EST...
AT 145 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG WIND GUSTS TO 45 MPH... ASSOCIATED WITH THE BACK EDGE OF AN
AREA OF PRECIPITATION THAT WAS MOVING INTO DADE AND CHATTOOGA
COUNTIES ALONG THE STATE LINE. THIS AREA OF STRONG WINDS WAS MOVING
EAST AT 35 MPH AND WILL SPREAD ACROSS WALKER... CATOOSA...
WHITFIELD... MURRAY...GORDON... AND FLOYD COUNTIES THROUGH 330 AM
EST. THE STRONG WINDS COMBINED WITH WET SOILS COULD DOWN TREES...
AND BLOW UNSECURED OBJECTS AROUND.
THE GRADIENT WINDS WILL REMAIN STRONG OVERNIGHT AND ANY CONVECTION
WILL JUST ENHANCE THE ALREADY STRONG WIND GUSTS.
&&
LAT...LON 3499 8462 3486 8462 3482 8459 3474 8465
3408 8466 3408 8516 3410 8516 3408 8543
3486 8559 3499 8560
TIME...MOT...LOC 0638Z 261DEG 33KT 3492 8561 3469 8551
3452 8554Strong Wind, Rockdale
- When
- February 26, 6:20 AM EST
- Where
- Rockdale forecast zone
- Measured
- 26 kt (30 mph) estimated gust
- Deaths
- 1 direct, 0 indirect
- Property damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 33.654, -84.027 (the zone’s center; the record gives no point)
The Rockdale County Sheriff's Office reported that a large pine tree fell on a pickup truck traveling on Interstate 20 between Sigman Road and the DeKalb County line, killing the occupant. This accident resulted in a multiple-car pileup, as at least six other cars were involved in crashes as they tried to avoid the truck and the tree. The winds at the time were east at 15 to 20 MPH with gusts to 30 MPH and were associated with a wake low pressure gradient. Saturated soils due to recent heavy rainfall contributed to the tree falling.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Guam, February 26, 20131 death · 1 event
- Heavy Snow in Iowa, February 26 to 27, 2013$130,000 · 26 events
- High Wind in Tennessee, February 26, 2013$92,000 · 62 kt wind · 15 events
- Tornado and Damaging Winds in Florida, February 26, 2013$95,000 · EF0 · 6 events
- Damaging Wind in South Carolina, February 26, 2013$52,000 · 52 kt wind · 1 event
- Tornado in North Carolina, February 26, 2013$45,000 · EF0 · 1 event
- High Wind in Virginia, February 26, 2013$25,000 · 55 kt wind · 2 events
- High Wind and Strong Wind in New Jersey, February 26 to 27, 2013$25,000 · 55 kt wind · 2 events
- Winter Storm in Iowa, February 26 to 27, 201321 events
- Winter Weather in Indiana, February 26, 201319 events
- High Wind in Tennessee, February 26, 2013$20,000 · 52 kt wind · 4 events
- Winter Storm and Winter Weather in Virginia, February 26, 201315 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 428333.